Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2010, 5:31 PM EDT for McDowell County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 5:31 PM EDT (21:31 UTC)
- Expired
- Apr 5, 2010, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:17 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 5, 3:17 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT MON APR 5 2010 .SYNOPSIS... WEAK UPPER DISTURBANCE MAY BRING A FEW SHOWERS OR STORMS TONIGHT. DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... WEAK FRONTAL BOUNDARY NEVER REALLY SANK SOUTH OF CENTRAL OHIO. LOW LEVEL WSW FLOW HAS PUSHED UP TEMPS AND DEWPOINTS TODAY...YET CAP IS JUST STARTING TO BREAK...AS EVIDENCED BY LACK OF SIGNIFICANT ACTIVITY ON AREA RADARS. MIDLEVEL WAVE WILL PUSH ALONG OHIO RIVER INTO NORTHERN WEST VIRGINIA THIS EVENING THOUGH...WHICH SHOULD PROVIDE ENOUGH SUPPORT FOR AT LEAST SCATTERED SHOWERS AND A COUPLE THUNDERSTORMS. KEPT POPS ON THE LOW END OF CHANCE RANGE. EXPECT ANY ACTIVITY TO PUSH NORTH OF CWA BY 08Z OR SO AS WAVE SLIDES OFF AND H500 PATTERN STARTS TO AMPLIFY. CLOUDS WILL CLEAR BEHIND AS WELL...AND LITTLE TO NO FOG IS ANTICIPATED WITH TOP OF BOUNDARY LAYER REMAINING WELL STIRRED. STUCK CLOSER TO MET FOR LOW TEMPERATURES. TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY ACROSS THE WESTERN CWA. RUNNING MAX TEMPERATURES OFF EXPECTED H850 VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S FOR MANY. ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS. SEE FIRE WEATHER SECTION FOR DETAILS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT ABOVE MOS GUIDANCE LOWS. MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER BEHIND THE FRONT THAN INDICATED ON THE GFS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND. MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN THURSDAY NIGHT INTO FRIDAY. CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR THROUGH THE WEEKEND AND CONTINUING ON MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... WARMER AIR IS PUSHING INTO THE AREA ON THE HEELS OF WEST AND SOUTHWEST WINDS. RADAR IS CLEAR FOR NOW...BUT STILL COULD SEE SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM OR TWO DEVELOP LATE THIS AFTERNOON/THIS EVENING. OVERALL THOUGH...VFR CONDITIONS FORESEEN. GUSTY WINDS OF UP TO 20 KNOTS WILL SLACKEN WITH TIME. SKIES WILL CLEAR FROM SOUTH TO NORTH TONIGHT. CANNOT TOTALLY RULE OUT LATE FOG AT EKN BUT HOLDING OFF FOR NOW. VFR TUESDAY WITH MOSTLY SUNNY SKIES. WINDS WILL ONCE AGAIN KICK UP FROM THE SOUTHWEST BY MIDDAY...WITH GUSTS UP TO 25 KNOTS POSSIBLE. AFTER 18Z TUESDAY... COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR. && .FIRE WEATHER... EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A PORTION OF CWA TUESDAY AFTERNOON. WITH DEWPOINTS EXPECTED TO BOTTOM OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM RH VALUES END UP IN THE 20-25 PERCENT RANGE. FUELS ARE OF COURSE STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET THEM. WINDS ARE THE QUESTION. WHILE SUSTAINED WINDS MAY REACH THE 15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET CLOSE TO CRITICAL LEVELS. STRONGEST WINDS WILL BE SEEN IN KY/OH DURING THE AFTERNOON. COORDINATION WITH SURROUNDING OFFICES SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW. WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT APPEARS LIKELY FOR TOMORROW. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL/RPY/TAX NEAR TERM...CL SHORT TERM...RPY LONG TERM...KTB/TAX AVIATION...CL FIRE WEATHER...CL
Hazardous weather outlook, Apr 5, 3:06 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 306 PM EDT MON APR 5 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-061915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 306 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.